Atypical femoral fractures from bisphosphonate in cancer patients - Review.
- Additional Document Info
- View All
Bisphosphonates are commonly used in patients with metastatic bone disease to prevent skeletal related events. Atypical femur fracture is a known complication of long-term bisphosphonate use but the incidence in cancer patients and pathogenesis are not well known. Several mechanisms of pathogenesis have been proposed including altered angiogenesis, altered bone mechanical properties, micro damage and bone remodeling suppression. Atypical femur fractures are atraumatic or minimally traumatic fractures in the sub trochanteric region or the femoral shaft. Awareness of atypical femur fractures is critical to diagnose and treat them in a timely manner. There is a paucity of data regarding the management of atypical femur fracture in patients with malignancy. Management options of atypical femur fractures include stopping bisphosphonates, initiating calcium/vitamin D supplementation and either surgery with internal fixation or conservative management. In the future, it will be important to explore the effect of continuous vs. intermittent exposure, cumulative dose and length of exposure on the incidence of this complication. Herein, we review the epidemiology, risk factors, management options and proposed mechanisms of pathogenesis of atypical femur fractures.
author list (cited authors)
Lockwood, M., Banderudrappagari, R., Suva, L. J., & Makhoul, I.